Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 95, NWS Great Falls, MT

July 26, 2008Toole County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 26, 2008, 10:34 AM MDT for Toole County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2008, 10:34 AM MDT (16:34 UTC)
Expired
Jul 26, 2008, 11:15 AM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Toole County, MT

The radar

The Great Falls radar (KTFX), 156 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 261634
SVRTFX
MTC101-261715-
/O.NEW.KTFX.SV.W.0095.080726T1634Z-080726T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1034 AM MDT SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TOOLE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 1115 AM MDT

* AT 1024 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR KEVIN...MOVING NORTHEAST AT 27 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES SOUTHEAST OF SUNBURST AROUND 1040 AM MDT.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM. HEAVY 
RAINFALL IS ALSO LIKELY WITH THIS STORM. WIND GUSTS TO 60 MPH ARE 
ALSO POSSIBLE. 

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4877 11133 4864 11199 4880 11213 4901 11165
      4900 11164 4900 11149
TIME...MOT...LOC 1633Z 246DEG 24KT 4876 11192

$$
2 follow-up statements
000 
WWUS55 KTFX 261659
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1059 AM MDT SAT JUL 26 2008

MTC101-261715-
/O.CON.KTFX.SV.W.0095.000000T0000Z-080726T1715Z/
TOOLE MT-
1057 AM MDT SAT JUL 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM MDT
FOR NORTHERN TOOLE COUNTY...

AT 1048 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR 
FERDIG...OR 20 MILES NORTH OF SHELBY...MOVING NORTHEAST AT 28 MPH. 
ANOTHER RAPIDLY DEVELOPING STORM WAS LOCATED JUST EAST OF SAINT RITA 
AND IS MOVING INTO TOOLE COUNTY. 

LAT...LON 4877 11133 4864 11199 4880 11213 4901 11165
      4900 11164 4900 11149
TIME...MOT...LOC 1657Z 246DEG 24KT 4882 11170

$$
000 
WWUS55 KTFX 261714
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1114 AM MDT SAT JUL 26 2008

MTC101-261723-
/O.EXP.KTFX.SV.W.0095.000000T0000Z-080726T1715Z/
TOOLE MT-
1113 AM MDT SAT JUL 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TOOLE COUNTY WILL
EXPIRE AT 1115 AM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER 
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. 

ANOTHER STORM IS DEVELOPING NORTHEAST OF SAINT RITA AND A SEVERE 
THUNDERSTORM WARNING MIGHT BE NEEDED SHORTLY. 

LAT...LON 4877 11133 4864 11199 4880 11213 4901 11165
      4900 11164 4900 11149
TIME...MOT...LOC 1713Z 246DEG 24KT 4886 11155

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 8:57 AM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 26, 8:57 AM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
857 AM MDT SAT JUL 26 2008

.UPDATE...

&&

.DISCUSSION...WILL UPDATE FORECAST THIS MORNING AS CONVECTION
ALREADY STARTED UP ALONG HI-LINE AREA. MAIN CONCERN FOR TODAY IS
SOME THUNDERSTORMS MAY BECOME SEVERE DUE TO DAMAGING WINDS MAINLY
NORTH AND EAST OF THE KCTB...KGTF AND KLWT LINE LATER THIS
AFTERNOON AND EVENING. THIS AREA WILL HAVE GOOD 45-50KT SPEED
SHEAR ALONG WITH A MOIST SOUTHEAST FLOW AT LOW LEVELS AND
SOUTHWESTERLY FLOW ALOFT WITH DRIER AIR MOVING IN FROM THE
SOUTHWEST. AIRMASS IS QUITE UNSTABLE BETWEEN 750-500 MB AS PER 12Z
SOUNDING. SOUTHWEST MONTANA WILL BE MOSTLY DRY...EXCEPT FOR
ISOLATED MOUNTAIN THUNDERSTORMS THIS AFTERNOON AND EVENING.
WILLIAMSON

&&

.AVIATION...
UPDATED 1130Z. LATEST RADAR COMPOSITES SHOW SCATTERED SHOWERS
DEVELOPING ALONG AND NORTH OF A LINE FROM CTB TO HVR TO LWT. THIS
AREA ASSOCIATED WITH AN AXIS OF INSTABILITY AND WITH A WIND SHIFT
LINE DIVIDING SW WINDS WITH SE WINDS TO THE NORTHEAST. AS SHORTWAVE
APPROACHES...EXPECT SHOWER AND THUNDERSTORM CHANCES TO INCREASE NEAR
NORTHERN TAF SITES...ESP CTB AND HVR...WITH SLIGHT CHANCES THIS
AFTERNOON AND EVENING FARTHER S NEAR GTF AND LWT. CONVECTION
UNLIKELY TO OCCUR AT HLN AND BZN...FARTHEST AWAY FROM THE AXIS OF
INSTABILITY AND CONVERGENCE ASSOCIATED WITH BOUNDARY.
OTHERWISE...GENERALLY VFR CONDITIONS...XCP BRIEFLY LOWER IN TSTRMS
AT THE NORTHERN TAF SITES THIS AFTERNOON. REILLY

&&

.PREV DISCUSSION...
/ISSUED 535 AM MDT SAT JUL 26 2008/

TODAY THROUGH MONDAY...PERSISTENT SOUTHWESTERLY FLOW ALOFT WILL
BE PRESENT DURING MUCH OF THE SHORT TERM PERIODS. SOME WEAK
EMBEDDED FEATURES ARE EXPECTED TO MOVE THROUGH THE
FLOW...INCREASING THUNDERSTORM POTENTIAL ACROSS THE NORTH CENTRAL
PLAINS AND CENTRAL MOUNTAINS...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS TODAY AND SUNDAY. A FEW OF THESE THUNDERSTORMS MAY
BECOME SEVERE...WITH HAIL AND DAMAGING WINDS POSSIBLE.
TEMPERATURES WILL WARM TO ABOVE THE SEASONAL AVERAGE TODAY AND
SUNDAY AS WELL. WEST AND NORTHWESTERLY BREEZES WILL INCREASE LATE
SUNDAY AFTERNOON...WITH THE PASSAGE OF A WEAK SURFACE COLD FRONT.
TEMPERATURES WILL MODERATE TOWARD THE SEASONAL AVERAGE ON
MONDAY...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS REMAINING FOR
THE EXTREME EASTERN PORTION OF THE FORECAST AREA. ZUMPFE

MON NIGHT THROUGH THU NIGHT...LOW AMPLITUDE UPPER RIDGE MON NIGHT
GIVES WAY TO PROGRESSIVE SHORT WAVE TROUGH TUE AND TUE
NIGHT...LEADING TO CHANCE OF SHOWERS AND TSTRMS. THIS SHORT WAVE
PROGGED TO PUSH EAST OF THE AREA ON WED...TAKING CHANCES OF
PRECIPITATION WITH IT. ZONAL FLOW AND DRY CONDITIONS ON TAP FOR THU
AND THU NIGHT...WITH MODEL CONVECTIVE INDICES INDICATING STABLE
AIRMASS. REILLY

FRIDAY THROUGH SATURDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS
PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES.
AN UPPER LEVEL RIDGE AXIS IS EXPECTED TO BE EAST OF THE STATE...WITH
A WEAK SHORTWAVE TROUGH ALONG THE WEST COAST DRIFTING EAST. THIS
RESULTS IN A FAIRLY DRY AND STABLE WEST SOUTHWEST FLOW ALOFT OVER
THE FORECAST AREA...WITH PARTLY CLOUDY AND DRY CONDITIONS EXPECTED.
THE UPPER LEVEL FLOW BACKS SATURDAY IN RESPONSE TO THE APPROACHING
SHORT WAVE...RESULTING IN AN INCREASINGLY MOIST AND UNSTABLE
SOUTHWESTERLY UPPER AIR FLOW. THIS SHOULD PRODUCE ISOLATED AFTERNOON
THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA. TEMPERATURES SHOULD
REMAIN A FEW DEGREES ABOVE SEASONAL AVERAGES.  EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  91  57  89  56 /  20  20  20  20
CTB  86  55  83  52 /  30  20  20  10
HLN  92  59  93  59 /  10  20  20  10
BZN  94  53  95  53 /  10  10  20  10
WEY  82  47  80  45 /  10  10  20  10
DLN  89  52  89  51 /  10  10  20  10
HVR  91  59  91  58 /  30  30  20  20
LWT  88  56  86  55 /  30  30  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WILLIAMSON DC
LONG TERM...MERCER
AVIATION...MERCER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 26, 6:02 AM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
602 AM MDT SAT JUL 26 2008

MTZ008>015-044>055-271215-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
602 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND
NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING...WITH SMALL HAIL
AND WIND GUSTS GREATER THAN 60 MPH FOR A TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH
CENTRAL MONTANA SUNDAY AFTERNOON AND EVENING...WITH SMALL HAIL
AND WIND GUSTS GREATER THAN 50 MPH FOR A TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:55 AM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole50 min
Jul 26, 11:48 AM MDTSevere Thunderstorm WarningTFXToole42 min
Jul 26, 12:20 PM MDTSevere Thunderstorm WarningTFXHill, Liberty, Toole40 min
Jul 26, 1:57 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill48 min
Jul 26, 2:16 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill59 min
Jul 26, 3:17 PM MDTSevere Thunderstorm WarningTFXBlaine58 min
Jul 26, 3:49 PM MDTSevere Thunderstorm WarningTFXFergus26 min
Jul 26, 4:14 PM MDTSevere Thunderstorm WarningTFXBlaine31 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.